Rx for Children with ADHD May Cause Heart Issues

ADHD stimulant medications may lead to rare but serious cardiovascular issues

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) Children with ADHD may take medications to help them focus on schoolwork, improve impulsive behaviors, and better follow instructions from parents. However, one type of ADHD medication may have a small risk of potentially serious health issues.

A new study found that heart problems, although rare, were more common in children taking stimulant medications for ADHD than in children not taking these medications.

The effect was most notable in children who were on high doses of psychostimulants, the researchers found.

"Discuss possible side effects of all medications with your pharmacist."

This study was led by Søren Dalsgaard, MD, of Aarhus University in Denmark.

The authors conducted a prospective study of 714,258 children who were born in Denmark between 1990 and 1999. Of these children, 8,300 were diagnosed with attention deficit hyperactivity disorder (ADHD).

ADHD is one of the most common childhood disorders. Symptoms of ADHD include trouble staying focused, difficulty controlling behavior and overactivity. One of the most common types of medications given to these children are psychostimulants, which actually help calm these children.

One stimulant commonly prescribed for children with ADHD is methylphenidate, also known as Ritalin.

The children in this study were followed for an average of nine years.

Of the more than 700,000 children, 5,734 had a cardiovascular event, such as irregular heart rate, high blood pressure or ischemic heart disease (reduced blood flow to the heart).

There was an increased risk of a heart issue among children on stimulants, the researchers noted.

Among the more than 5,000 children with ADHD, 111 had a cardiovascular event. Although the risk for a heart issue was low, children on stimulant medication with ADHD were more than twice as likely as children with ADHD not on stimulant medication to experience a cardiac event.

More than half (57 percent) of the children with ADHD who experienced a heart issue and were on stimulants had their stimulant dose reduced in the 12 months before they had a problem with their heart.

The researchers found that children with ADHD who were previously treated with high doses of stimulants were 2.2 times more likely to have a cardiovascular issue than children with ADHD on lower doses of stimulants.

Interestingly, the same effect was not found in children with ADHD on a high dose of a stimulant medication at the time they experienced a heart problem.

Dr. Dalsgaard and team suggested that discontinuing high doses of stimulants may have a negative effect on the hearts of children with ADHD.

These researchers wrote that if their findings are repeated in other studies, international treatment guidelines involving stimulants in high doses may need to be revised.

Steve Leuck, PharmD, President of AudibleRx, a company that provides patient medication education and counseling, told dailyRx News that “CNS stimulants indicated for ADHD treatment come with an exhaustive list of Black Box Warnings that may include risk of serious cardiovascular events or death with misuse, exacerbation of depressive or psychotic episodes, potential for addiction or misuses and psychological dependence with varying degrees of exacerbated abnormal behavior.“

This study’s findings, that the risk of cardiovascular events in children treated with stimulants may be twice that of the normal population, means “it would be prudent for parents to explore all non-pharmacologic treatments for ADHD with their children's physician prior to implementing a CNS stimulant treatment regimen," Dr. Leuck said.

This study was published online on June 23 in the Journal of Child and Adolescent Psychopharmacology.

The authors did not disclose any conflicts of interest.

Review Date: 
June 27, 2014
Last Updated:
June 30, 2014